Alert archive / California / Wind Advisories in 2018

Wind Advisory 9, NWS Sacramento, CA

October 6, 2018

NWS Sacramento, CA issued this wind advisory at Oct 6, 2018, 2:20 AM PDT. It took effect at Oct 7, 2018, 12:00 AM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2018, 2:20 AM PDT (09:20 UTC)
In effect from
Oct 7, 2018, 12:00 AM PDT
Expired
Oct 7, 2018, 6:00 PM PDT
In force
18 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

348 
WWUS76 KSTO 060920
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
220 AM PDT Sat Oct 6 2018

CAZ015>019-063-064-062300-
/O.NEW.KSTO.WI.Y.0009.181007T0700Z-181008T0100Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Alder Springs, and Lakeport
220 AM PDT Sat Oct 6 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM PDT
SUNDAY...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect from midnight tonight to 6 PM PDT
Sunday.

* LOCATION...Sacramento Valley, Delta and northern San Joaquin
  Valley and foothills of the Coast Range.

* TIMING...Late tonight through Sunday.

* WINDS...North winds 15 to 25 mph with gusts of 40 to 50 mph.
  Strongest winds will occur along the west side of the Central
  Valley and over the ridges along the Coast Range foothills.

* IMPACTS...Blowing debris, possible downed trees and power lines,
  as well as hazardous driving conditions for small cars and high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 mph or higher are 
expected. Winds this strong can make driving difficult, especially
for small cars and high profile vehicles. Use extra caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
3 follow-up statements
037 
WWUS76 KSTO 062106
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
206 PM PDT Sat Oct 6 2018

CAZ015>019-063-064-071400-
/O.CON.KSTO.WI.Y.0009.181007T0700Z-181008T0100Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Alder Springs, and Lakeport
206 PM PDT Sat Oct 6 2018

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
PDT SUNDAY...

* LOCATION...Sacramento Valley, Delta and northern San Joaquin 
  Valley and foothills of the Coastal Range. 

* TIMING...Late tonight through Sunday.

* WINDS...North winds 15 to 25 mph with gusts of 35 to 50 mph.
  Strongest winds will occur along the west side of the Central
  Valley and over the ridges of the Coastal Range.

* IMPACTS...Blowing debris, possible downed trees and power 
  lines, as well as hazardous driving conditions for small cars 
  and high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 mph or higher are
expected. Winds this strong can make driving difficult,
especially for small cars and high profile vehicles. Use extra
caution.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
055 
WWUS76 KSTO 070900
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
200 AM PDT Sun Oct 7 2018

CAZ015>019-063-064-080100-
/O.CON.KSTO.WI.Y.0009.000000T0000Z-181008T0100Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Alder Springs, and Lakeport
200 AM PDT Sun Oct 7 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* LOCATION...Sacramento Valley, Delta and northern San Joaquin 
  Valley and foothills of the Coastal Range. 

* TIMING...Through today.

* WINDS...North winds 15 to 25 mph with gusts of 35 to 50 mph. 
  Strongest winds will occur along the west side of the Central 
  Valley and over the ridges of the Coastal Range. 

* IMPACTS...Blowing debris, possible downed trees and power 
  lines, as well as hazardous driving conditions for small cars 
  and high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 mph or higher are
expected. Winds this strong can make driving difficult,
especially for small cars and high profile vehicles. Use extra
caution.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
102 
WWUS76 KSTO 080108
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
608 PM PDT Sun Oct 7 2018

CAZ015>019-063-064-080215-
/O.EXP.KSTO.WI.Y.0009.000000T0000Z-181008T0100Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Northern Lake County-
Clear Lake/Southern Lake County-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, Fairfield/Suisun, Stockton, 
Modesto, Alder Springs, and Lakeport
608 PM PDT Sun Oct 7 2018

...WIND ADVISORY HAS EXPIRED...

North winds have decreased below advisory criteria. 

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Oct 5, 3:22 PM PDT, 10 hours 58 minutes earlier.

Area forecast discussion, Oct 5, 3:22 PM PDT, 10 hours 58 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
322 PM PDT Fri Oct 5 2018

.SYNOPSIS...
Strong, gusty and dry north winds develop this weekend increasing
fire danger. Temperatures a little below normal Saturday and Sunday
remaining near to slightly below normal through the coming week. No
precipitation expected next week.

&&

.DISCUSSION...
Upper trof moving into the Pac NW will spread cloud cover SEwd over
Norcal this evening and into Sat morning. Higher resolution
QPF/REF progs bring light precip to the Nrn mtns beginning around
4-5 pm, and ending by midnight. A strong (140kt) meridional Nly
jet along the W Coast of NOAM will bring more energy Swd on Sat,
and will carve out a deep trof and closed upper low over the Great
Basin. This may bring a few light showers over the Sierra Crest
mainly S of I-80 Sat afternoon.

Main concern is the increasing Nly wind this weekend and the
associated fire weather concerns. A band of highly anomalous winds
(wind speeds 1:5 years, and a 30+ yr return interval in the Nly (V)
component) correspond very closely to where the CNRFC 72 hr Observed
Precip graphic showed very little recent rainfall (less than 0.10")
from Solano Co into Contra Costa Co./Wrn San Joaquin/Wrn Stanislaus
Counties, and this is raising fire weather concerns for this
particular area.

Using the NAM 925 mbs wind prog as a proxy for the wind gusts shows
the potential for gusts into the low 40s kts (~45 mph) on the W side
of the Sac Vly and into Solano Co., brushing Lake Co., and then into
the N Bay area late Sat and Sun. Nly pressure gradients are forecast
to peak out about 12-14 mbs Sat nite/Sun and these gradients support
gusts in the upper 30s to mid 40s kts at the Valley TAF sites, and
sustained winds >25 mph in the Valley zones on Sun.

Lowering 5H heights, 850 mbs temps and thicknesses will result in
cooler than normal temps on Sat, followed by some moderation in
temps on Sun and into next week. Models are more in agreement than
yesterday in keeping cyclonic flow over Norcal early next week, and
in keeping our CWA dry. The dry, near surface continental flow from
the Great Basin should result in strong radiational cooling
overnight and some frost in the cold mountain valleys early next
week, and chilly mornings and mild days elsewhere.   JHM

&&

.EXTENDED DISCUSSION (Tuesday THROUGH Friday)

We will continue to see long wave troughing over the western US as
we head into the extended period. This will keep high temperatures
near to just below seasonal normals. Overnight lows will be chilly
and some patchy frost will be possible in higher elevation
valleys. The better forcing with the trough is expected to remain
to our east keeping our area dry. Some cloud cover will be
possible from time to time especially early in the period when we
see some vort maxes push over the area. The troughing pattern
will start to push east into next weekend and we will see more
zonal flow to short wave ridging. This will start to bring a
warming trend.

-CJM

&&

.AVIATION...

Mainly VFR conditions are expected the next 24 hours. Local MVFR
will be possible over the northern Sac Valley during the evening
as isolated showers move through. BKN to OVC sky between 10000 and
20000 feet through 12z. Light northerly winds become breezy after
18z increasing to 10-20 knots with gusts to 30 knots.

-CJM

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday evening through Monday morning
for Carquinez Strait and Delta-Southern Sacramento Valley in
Yolo-Sacramento Far Western Placer, southern Sutter and Solano
County Below 1000 Ft.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 1:30 PM PDTRed Flag WarningSTO52 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.